Alert archive / Texas / Flash Flood Warnings in 2018
Flash Flood Warning 5, NWS Fort Worth, TX
NWS Fort Worth, TX issued this flash flood warning at Sep 7, 2018, 5:31 PM CDT for Dallas County, Texas. It was in force for 119 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 7, 2018, 5:31 PM CDT (22:31 UTC)
- Expired
- Sep 7, 2018, 7:30 PM CDT
- In force
- 119 min
- Issued by
- NWS Fort Worth, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Dallas County, TX
The radar
The Dallas/Ft Worth radar (KFWS), 55 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 7, 5:46 PM CDT | FLASH FLOOD | Dallas, TX | WATER UP TO CAR DOORS ON INTERSTATE 35E AT DALLAS NORTH TOLLWAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 10.5 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 683 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 841 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
887 WGUS54 KFWD 072231 FFWFWD TXC113-080030- /O.NEW.KFWD.FF.W.0005.180907T2231Z-180908T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Fort Worth TX 531 PM CDT FRI SEP 7 2018 The National Weather Service in Fort Worth has issued a * Flash Flood Warning for... Central Dallas County in north central Texas... * Until 730 PM CDT.. * At 530 PM CDT, Doppler radar and automated rain gauges indicated thunderstorms producing heavy rain across the warned area. Up to two inches of rain have already fallen in one hour. This rainfall will lead to excessive water runoff and cause flash flooding. Low- lying areas are most vulnerable to rapidly rising water. Some low- water crossings may flood and become impassable. * Some locations that will experience flooding include... Dallas, University Park and Highland Park. Additional rainfall amounts of one inch are possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, urban areas, highways, streets and underpasses as well as other drainage areas and low lying spots. && LAT...LON 3291 9678 3275 9673 3275 9686 3291 9690 $$ 30
1 follow-up statement
953 WGUS74 KFWD 080037 FFSFWD Flash Flood Statement National Weather Service Fort Worth TX 737 PM CDT FRI SEP 7 2018 TXC113-080042- /O.EXP.KFWD.FF.W.0005.000000T0000Z-180908T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Dallas TX- 737 PM CDT FRI SEP 7 2018 ...THE FLASH FLOOD WARNING FOR CENTRAL DALLAS COUNTY HAS EXPIRED... The bulk of the heavy rain has ended in central Dallas County, but creeks and streams in the area may remain swollen or out of their banks. Rainfall has exceeded 2 inches northwest of downtown. Motorists should continue to exercise caution. Please continue to heed any remaining road closures. Turn around; don't drown. A flash flood warning remains in effect in western Dallas County. LAT...LON 3291 9678 3275 9673 3275 9686 3291 9690 $$ 25
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 3:15 PM CDT, 2 hours 16 minutes earlier.
Area forecast discussion, Sep 7, 3:15 PM CDT, 2 hours 16 minutes before
Area Forecast Discussion National Weather Service Fort Worth TX 315 PM CDT Fri Sep 7 2018 .SHORT TERM... /Through Tonight/ Efficient rain-producing showers and thunderstorms associated with a slow-moving cold front are trekking into the northwestern zones this afternoon. Scattered activity has blossomed over our southern zones as well. Given the moderate instability, moisture content, and upper level support will allow for diurnally driven scattered to numerous showers and thunderstorms to increase in coverage this afternoon. This activity will likely impact the afternoon commute, especially in areas where the heavier thunderstorms develop. A tropical environment, with PWATs in excess of 2", skinny CAPE profile soundings, and weak mean winds will continue to pose a flash flooding threat through tonight. Much of the region has already received plentiful rainfall, and similar to previous days, isolated heavy rainfall will occur. HREF QPF probabilities continue to key in on the Metroplex and points southwestward likely seeing isolated higher amounts of 2-3". As we head into the evening, some of the diurnally driven activity will begin to wane. However, along remnant outflow boundaries and the slow-moving cold front, where the highest convergence is, the potential for showers and thunderstorms exists. For those attending outdoor events this evening, make sure to have a weather safety plan. Even though severe weather is not expected, heavy rain, lightning, and gusty winds up to 30 mph will be the main threats. We expanded the Flash Flood Watch through Saturday morning to include Bell, McLennan, Kaufman, and Rockwall counties to account for the latest radar trends and QPF flash flood guidance. Since the ground has become more saturated over the past few days, the threat for rapid runoff increases. Given the tropical environment, convergence along the front, and support from the upper level trough, kept 30-50% PoPs across the region for tonight. Villanueva && .LONG TERM... /Saturday through Next Weekend/ A slow moving front will be situated across our southern-most counties where scattered showers and occasional embedded thunderstorms will be ongoing at the start of the period. Precipitable water amounts will be pushing 2.25 inches, so heavy rain and the potential for localized flash flooding will be the primary concern, with the focus shifting slowly south and east with the front. Storm motion will increase slightly on Saturday as westerly winds pick up around the base of the trough, but training thunderstorms along the surface boundary will still remain a good possibility. The position of the front will coincide fairly closely with a mid-level trough axis, which will likewise be moving slowly south and east with time. The result will be a continued threat for locally heavy rain across southern portions of the forecast area this weekend. At this time, there is no plan to expand the Flood Watch geographically or extend the watch in time for a couple of reasons. One is that these areas were hit hard by the Summer drought. The other is that mesoscale boundaries which tend to push out ahead of the front may actually shift the focus for heavy rain to areas just south of our Central Texas counties. That said, we will need to keep an eye on trends during the evening and overnight hours and may end up needing to adjust the watch based on future trends. The mid and upper level trough axis will shift east from East Texas into Louisiana Sunday and Monday, forcing the front through the entire forecast area and allowing a cooler airmass to fill in from the north. Temperatures Sunday through Tuesday will range from lows in the 60s to highs in the 80s, or slightly below normal for this time of year. A weak disturbance will kick off a few showers and afternoon storms as it swings across the state during the midweek time- frame, while temperatures gradually warm to near and just above normal. An easterly wave will bring an influx of Gulf moisture and increasing rain chances as it moves in from the east late next week and the following weekend. Fortunately for Texas, it looks like Tropical Storm Florence will remain in the Atlantic, but it may become an issue for anyone with East Coast travel plans late next week. 30 && .AVIATION... /Issued 1256 PM CDT Fri Sep 7 2018/ /18Z TAFS/ Concerns: TSRA this afternoon, MVFR/IFR ceilings possible early Saturday morning. Scattered showers and thunderstorms will develop this afternoon as a weak cold front moves into the region. Latest thinking is activity will begin to develop around 19-20Z as we exceed our convective temperature and stronger forcing is in place. With this forecast issuance, opted to TEMPO +TSRA from 22-00Z for the Metroplex TAF sites and 23-01Z for Waco. Will amend as needed if TSRA prevails in the evening, but with the loss of daytime heating, I'm not as confident in prevailing for a longer period, and included VCSH through 04Z. The one factor that may cause a few isolated thunderstorms this evening is the collision of outflow boundaries, which we will monitor this afternoon. Once this activity subsides, expect VFR conditions and northerly winds to prevail through late tonight before a deck of post frontal MVFR stratus treks its way into the TAF sites around 10Z. Some guidance has hinted at IFR ceilings, but for now opted to prevail MVFR. This potential will need to be addressed in future forecast issuances. Villanueva && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 73 83 69 83 67 / 60 60 30 10 5 Waco 74 85 70 84 66 / 70 70 50 30 10 Paris 71 84 66 81 66 / 50 50 40 10 5 Denton 72 82 66 81 65 / 50 50 30 5 5 McKinney 72 83 67 82 65 / 50 50 30 10 5 Dallas 74 83 69 84 68 / 60 60 40 10 5 Terrell 73 86 68 83 67 / 60 70 40 20 5 Corsicana 73 83 70 84 66 / 70 70 50 30 10 Temple 73 85 70 83 67 / 70 70 50 40 20 Mineral Wells 71 80 67 82 63 / 60 60 30 10 5 && .FWD WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Saturday morning for TXZ115>121- 129>134-141>146-156>159. && 22/30
Hazardous weather outlook, Sep 7, 3:10 PM CDT, 2 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Fort Worth TX 310 PM CDT Fri Sep 7 2018 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-081230- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 310 PM CDT Fri Sep 7 2018 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...This Afternoon and Tonight. Scattered to numerous showers and thunderstorms will continue tonight across North and Central Texas. There will be a threat for heavy rainfall and flash flooding, especially from the Metroplex southward to areas along and west of the Interstate 35 corridor. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Shower and thunderstorm chances will continue Saturday and Sunday mainly along and south of I-20. Heavy rainfall will continue to be the main threat through the weekend. Scattered showers and thunderstorms are expected mainly east of I- 35 Monday through Thursday. Gusty winds and lightning will accompany the stronger storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Fort Worth, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 7:15 PM CDT | Areal Flood Advisory | FWD | Collin, Dallas, Denton | 2 hr |
| Sep 6, 7:55 PM CDT | Areal Flood Advisory | FWD | Erath | 2 hr |
| Sep 7, 3:49 AM CDT | Flash Flood Watch | FWD | Bell, Bosque, Comanche, Coryell, Dallas, Eastland and 23 more | 57 hr |
| Sep 7, 1:35 PM CDT | Areal Flood Advisory | FWD | Montague | 115 min |
| Sep 7, 4:10 PM CDT | Areal Flood Advisory | FWD | Palo Pinto, Stephens | 3 hr |
| Sep 7, 5:16 PM CDT | Areal Flood Advisory | FWD | Dallas | 119 min |
| Sep 7, 6:00 PM CDT | Areal Flood Advisory | FWD | Dallas, Tarrant | 2 hr |
| Sep 7, 6:15 PM CDT | Flash Flood Warning | FWD | Dallas, Tarrant | 2 hr |
| Sep 7, 6:31 PM CDT | Areal Flood Advisory | FWD | Collin, Dallas, Rockwall | 119 min |
Nearby
Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.